Texas, 2017

Damaging Wind in Texas, August 26, 2017

August 26, 2017 · NWS SHV · 1 event in 1 county or zone

Major Hurricane Harvey made landfall between Port Aransas and Port O'Connor Texas during the late evening hours on August 25th, and drifted inland into South Texas before becoming stationary on August 26th. The outer bands of Hurricane Harvey spread northwest across much of Southeast Texas and portions of Deep East Texas during the afternoon on the 26th, where damaging winds downed trees in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Major Hurricane Harvey made landfall between Port Aransas and Port O'Connor Texas during the late evening hours on August 25th, and drifted inland into South Texas before becoming stationary on August 26th. The outer bands of Hurricane Harvey spread northwest across much of Southeast Texas and portions of Deep East Texas during the afternoon on the 26th, where damaging winds downed trees in the Moffitt community in Northern Angelina County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 26, 3:09 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 26, 3:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
409 PM CDT Sat Aug 26 2017

.DISCUSSION...
Big news is Harvey was downgraded to a Tropical Storm earlier
this afternoon as it sits nearly stationary just northwest of
Victoria, Texas.

This development means very little in terms of the overall threat
still posed by Harvey as it relates to heavy rainfall and isolated
tornadoes farther north and east of the center of Harvey. We have
already begun to see this occur across our extreme SW sections in
deep east Texas. Rainfall amounts haven't been overly impressive
just yet with the heaviest totals in Angelina County, and hourly
rainfall rates have been easily absorbed thus far so have held off
on any flash flood watch headlines for now across our far SW ones.
Instead, the bigger threat appears to be quick spin-up tornadoes
in some of the heavier rain bands over our deep east TX counties
and eastward across Toledo Bend country. Otherwise, the remainder
of the region has been relatively quiet today with just some light
to occasionally moderate rain extending as far north as the I-30
corridor. Do expect much of this activity to gradually diminish
overnight while showers and isolated thunderstorms will likely
persist farther south closer to the center of TS Harvey. Thus,
pops have been tapered accordingly with a significant spread from
north to south.

Little change in the forecast as we shift into the Sunday and the
upcoming work week as Harvey will move very little over the next
several days. This effectively keeps pops in the forecast each day
with temperatures remaining in the 80s for highs as cloud cover
will remain abundant. For the remainder of the extended period
through mid to late week, continue to favor the ECMWF solution
which indicates the remnants of Harvey finally lifting northward
toward our region by late Wednesday into Thursday next week. Our
rainfall amounts will be increasing with this scenario as much of
area still looks to receive 3-6 inches of total event rainfall
with isolated higher amounts across deep east Texas closer to 8
inches possible. With the slow northward progression indicated by
the ECMWF, rain chances will linger through the end of next week
and possibly into next weekend.

/19/

&&

PREV DISCUSSION... /issued 1229 PM CDT Sat Aug 26 2017/

AVIATION...
Flying conditions will continue to detiorate through the TAF
period as our terminals begin to experience the outer feeder bands
of what will become the remnants of Hurricane Harvey still
churning across South Central Texas. Very light returns falling
out of ceilings near 10kft or higher are occurring along and north
of the I-20 corridor attm but the precip is not resulting in any
vsby restrictions. This will likely be the continued case until we
see stronger feeder bands move up this way from the south and east
per the LFK terminal's current conditions with MVFR restrictions
noted with VCTS and 3-5sm vsby restrictions. So for this package,
have shown a gradual lowering of ceilings but still keeping with
only VCSH through most of the TAF period, except of course at the
LFK terminal. Moving north of LFK at the TYR/GGG terminals,
introduced prevailing showers at 27/12z timeframe with ceilings
likely becoming MVFR at those terminal locations as well beyond
the 27/12z timeframe. Winds will vary from east to northeast near
10kts with some stronger gusts possible at the LFK terminal in
association with convection.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  81  70  83 /  30  50  40  50
MLU  73  84  70  83 /  30  40  30  40
DEQ  71  87  68  87 /  20  20  20  20
TXK  71  85  69  86 /  20  30  20  20
ELD  72  85  69  85 /  20  20  20  30
TYR  73  79  69  82 /  50  60  50  50
GGG  73  79  69  82 /  50  60  50  50
LFK  74  77  71  78 /  90  80  60  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Aug 26, 3:16 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
416 PM CDT Sat Aug 26 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-272130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
416 PM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered showers and thunderstorms will be possible today across
the four region area due to the effects of Tropical Storm Harvey
still located well to our south. Daytime heating will be limited
due to extensive cloud cover, but a few stronger bands of heavy
rainfall could materialize during the afternoon. Otherwise, no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The track of Harvey is still somewhat uncertain through next week,
but rainfall amounts are expected to increase across our region by
the middle and latter part of the week as Harvey finally begins to
shift farther north and east. Additional rainfall totals next week
of three to six inches with isolated higher amounts close to eight
inches are possible across much of east Texas and north Louisiana
with enhanced sea breeze bands through mid to late week. This may
pose a flash flooding potential, but the uncertainty with Harvey's
eventual track makes this threat still somewhat unclear at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

LAZ017-TXZ149-152-153-165>167-272130-
Sabine-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
416 PM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Scattered showers and thunderstorms will be possible today across
the four region area due to the effects of Tropical Storm Harvey
still located well to our south. Daytime heating will be limited
due to extensive cloud cover, but a few stronger bands of heavy
rainfall could materialize during the afternoon. The outermost
bands could also present a weak tornadic potential through the
evening hours. Otherwise, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The track of Harvey is still somewhat uncertain through next week,
but rainfall amounts are expected to increase across our region by
the middle and latter part of the week as Harvey finally begins to
shift farther north and east. Additional rainfall totals next week
of three to six inches with isolated higher amounts close to eight
inches are possible across much of east Texas and north Louisiana
with enhanced sea breeze bands through mid to late week. This may
pose a flash flooding potential, but the uncertainty with Harvey's
eventual track makes this threat still somewhat unclear at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters should not be needed through
tonight.

19

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
August 26, 3:30 PM CST
Where
Angelina County, 4.19 mi SSE of Kurth Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
31.399, -94.641

Trees and other debris were blown down in the Moffitt community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711038.